Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 31, 1997, 4:46 PM MDT for Sierra County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1997, 4:46 PM MDT (22:46 UTC)
- Expired
- May 31, 1997, 5:30 PM MDT
- In force
- 44 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Sierra County, NM
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -364 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
959 WUUS1 KELP 312247 RRA SVRELP NMC051-312330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 446 PM MDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST NEW MEXICO ...EAST CENTRAL SIERRA COUNTY AT 445 PM...DOPPLER RADAR SHOWS A STRONG THUNDERSTORM 20 MILES EAST OF T OR C. THIS STORM WILL LIKELY PRODUCE HAIL TO 3/4 INCH. THIS STORM SHOWS LITTLE MOVEMENT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RAMEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:45 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, May 31, 1:45 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 200 PM MDT SAT MAY 31 1997 FRONT NR SVC ATTM WITH MID-UPPER 50S DWPTS EAST OF THERE. CAP ONLY DROPS TO 3 AT AROUND 90 DEGREES SO CONVECTION COULD BE EXPLOSIVE LATE AFTRN...ASSUMING WE GET THERE. FIRST CONVECTION OCCURRING OVR BLACK RANGE WHERE CAP IS LESS. SHEARED BUT BACKING PROFILE WNDS AND 13.7 KFT WBZ DO NOT SUPPORT SVR EXCEPT PSBLY EAST SLOPES OF SACS AND HIGH ELEV OF GILA WITH HAIL POSSIBLE. PRIMING OF ATMOS COULD KEEP CONVCTN GOING FOR AWHILE TONIGHT IN CNTRL-ERN CWA SO WILL AVOID EVENING WORDING. LATEST MDLS MOVE FRONT EAST OF ELP BFR 12Z...BUT HIGH CAPES AND H8 MOISTURE CONVERGENCE LINGER IN ERN CWA SUNDAY. TEMPS GOING UP WITH THE HTS. THINK MOS MAY BE RESISTANT TO NR RECORD TEMPS AND SLTLY TOO COOL...LIKE IT WAS YESTERDAY. RECORD HI TEMP FOR ELP/1 JUN IS 101. SO WILL GO ABV GUIDANCE IN WRN-CNTRL CWA SUNDAY. RAMEY/06 SILVER CITY BB 56/ 91/ 57/ 93 2-00 TRUTH OR CONSEQUENCES BB 64/ 95/ 65/ 95 3-00 ALAMOGORDO BB 65/ 97/ 66/ 99 3100 CLOUDCROFT BB 49/ 78/ 50/ 78 4211 LORDSBURG BB 59/102/L 60/103 0000 DEMING BB 60/100/ 61/102 2000 LAS CRUCES BB 61/ 98/ 62/ 98 2000 EL PASO BB 68/100/ 69/100 2-00
In the hours before
Special weather statement, May 31, 4:09 PM MDT, 37 minutes before
NMZ022>025-030>032-TXZ055-056-010215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 409 PM MDT SAT MAY 31 1997 ...SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER SOUTHERN NEW MEXICO AND WEST TEXAS... ABUNDANT MOISTURE IS IN PLACE ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS THIS AFTERNOON. WITH THE DAYTIME HEATING SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING INTO THE EARLY EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL...FREQUENT LIGHTNING...HEAVY RAIN THAT MAY REDUCE VISIBILITY WHEN DRIVING SO SLOW DOWN. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:38 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 52 min |
| May 31, 5:23 PM MDT | Flash Flood Warning | EPZ | Sierra | 2 hr |
| May 31, 5:28 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.